You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Ipilimumab-induced Perforating Colitis

Mitchell, Kisha A. MD*; Kluger, Harriet MD; Sznol, Mario MD; Hartman, Douglas J. MD

Journal of Clinical Gastroenterology:
doi: 10.1097/MCG.0b013e31828f1d51
ALIMENTARY TRACT: Case Report
Abstract

Recently, a monoclonal antibody to cytotoxic T-lymphocyte–associated antigen 4, ipilimumab, was approved for the treatment of metastatic melanoma. One of the most common side effects associated with this therapy is diarrhea and colitis. We report 3 cases of perforating colitis induced by ipilimumab requiring colectomy. The histologic findings of mucosal biopsies have been previously described. Herein, we describe novel associated histologic findings (pseudopolyp formation, fissuring ulcers, dilated crypts, and lack of intraepithelial lymphocytosis and epithelial apoptosis) of segmental resections in patients who required subtotal colectomy after perforation due to the severity of their ipilimumab-induced colitis. Although steroid therapy is the standard treatment for ipilimumab-induced colitis, surgery may be necessary. In the setting of progressive or worsening diarrhea after steroid therapy in patients with colitis, bowel perforation should be considered.

Author Information

*Department of Pathology, Yale University School of Medicine

Department of Internal Medicine (Medical Oncology), Yale Cancer Center, New Haven, CT

Department of Pathology, University of Pittsburgh Medical Center, Pittsburgh, PA

M.S. received consulting fees from Bristol-Myers Squib. The remaining authors declare that they have nothing to disclose.

Reprints: Douglas J. Hartman, MD, 200 Lothrop St., Suite A-610, Pittsburgh, PA 15213 (e-mail: hartmandj@upmc.edu).

© 2013 by Lippincott Williams & Wilkins